Texas, 2023

Hail and Damaging Winds in Texas, August 5, 2023

August 5, 2023 · NWS AMA · 7 events in 3 counties and zones

During the afternoon of the 5th a couple of storms formed in the southwest Texas Panhandle. 25 in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the afternoon of the 5th a couple of storms formed in the southwest Texas Panhandle. One of these storm tracked across parts of Amarillo and dropping hail between 1.00 and 1.25 in diameter. Later in the evening a cluster of storms formed in the far southeast corner of Colorado and moved southeast through the western Oklahoma Panhandle and traveled southeast through the north central and eastern portions of the Texas Panhandle. These storms produced 1 hail and several severe wind gusts measuring 58 to 75 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 5, 1:32 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 5, 1:32 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
232 PM CDT Sat Aug 5 2023

...New LONG TERM...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 150 PM CDT Sat Aug 5 2023

Summary:

Two rounds of potential severe thunderstorms, the first in the
southern Texas Panhandle this afternoon with mainly a damaging wind
threat and the second this evening in the northern Panhandles with a
damaging wind and large hail threat, are on tap for the Oklahoma and
Texas Panhandles.

Details:

18z WV imagery implies quasi-zonal flow aloft over the CWA and the
Rockies while satellite imagery shows cumulus across the Oklahoma
and Texas Panhandles with a few thunderstorms ongoing in the
southern TX Panhandle in the vicinity of a slow westward moving
surface boundary, with radar reflectivity suggesting this is located
roughly along a Boys Ranch-Chunky-Wayside axis. Winds north of and
east of this boundary are generally out of the east-southeast,
keeping 60s dewpoints in place across much of the area.

This afternoon, additional thunderstorms may develop along and near
the many outflow boundaries in the southern Texas Panhandle. While
surface dewpoint depressions may lead to a risk for damaging winds,
ongoing thunderstorms for much of the day so far makes it uncertain
that available instability for thunderstorms will be appreciable
enough for severe storms to develop. Current thinking is that the
best place for a stray severe storm would be in the SW TX Panhandle
developing along that boundary noted on radar above. Sfc-6km bulk
shear values of around 30 knots suggest at least some convective
organization could occur but straight hodographs suggest the
convective mode would become messy in short order. Given those large
surface dewpoint depressions, DCAPE may top 2000 J/kg. Thus, while
am not confident severe storms will in fact occur this afternoon in
our south, do think a damaging wind risk with a risk for low end
severe hail would be present should convection get going.

Late this afternoon into tonight, attention turns to the northern
Panhandles. With more time away from repeated morning convection and
slightly cooling temperatures aloft ahead of a shortwave MLCAPE
values of 1000-1500 J/k should develop. Expect initial convection to
develop on the higher terrain to the northwest and propagate
southeastward to the northern Panhandles. Given better shear
profiles and steep mid-level lapse rates in our north, this
convection should be capable of generating very large hail in
addition to damaging wind gusts. Convective mode is also favorable
for very large hail, with more turning seen in hodographs suggesting
supercellular modes may be maintained into the evening. Finally, if
this supercellular convection is present the northwestern Panhandles
as early as 00z this evening, there is a low risk for a stray
tornado given sfc-500m SRH values of 25-50 m2/s2.

Sunday, flow aloft becomes west-northwesterly aloft. With
instability taking a step downward compared to Saturday in the post-
frontal regime, would need to wait until another round of convection
develops on the higher terrain to our east tracks into the area
during the evening. Given the aforementioned reduction in
instability, concerns for severe thunderstorms are low at this time.

Ferguson

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 231 PM CDT Sat Aug 5 2023

Through the extended, an upper level trough stretches across the
northern CONUS, while the ridge is suppressed to the south.
Steering flow for this period will be west to northwesterly, with
long range guidance showing rounds of shortwaves ejecting south
from the main 500mb trough periodically through the week.
Precipitation chances will be dependent on timing of these
shortwaves, and this is where we start to see deviations in our
long range ensemble members. This highest confidence for
thunderstorms is still on Monday, where medium and long range
guidance suggest a shortwave trough transitions through the CWA
from eastern New Mexico and southeast Colorado. A favorable
environment for thunderstorms awaits this system in the northwest
Panhandles, thus posing a severe concern. Modest DCAPE values
above 1000 J/kg advocate for damaging winds as the primary risk
for severe storms, especially in the overnight hours. However,
large hail cannot be ruled out if supercells are able to form
ahead of the trough in the late afternoon hours. Still, not all
models agree on this outcome for Monday. There is still another
scenario where a quicker evolution of the shortwave's progression
will limit thunderstorm chances for the day. The current trends
still favor a slower shortwave at this time, so PoPs have remained
untouched for the Monday time frame.

In regards to temperatures for this period, there has been a
fluctuation in long term forecasts. Deterministic models are not
showing agreements in their placements of 850mb temperatures,
surface winds, and even the upper level pattern itself is showing
slight deviations. Monday still looks to have high temperatures
about average for this time of year, thanks to the lingering
activity from Sunday night's storms into the Monday morning hours.
Tuesday through Saturday, temperatures will range in the mid 90's
to lower 100's; however, models are deviating on high
temperatures on a day to day basis. Precipitation chances are also
playing a role in these changes, where days with shower activity
will have reduced maximum temperatures. Meanwhile, days with no
chances for rain could see highs soar into the 100-105 range. We
will continue to watch these changes as they progress and see when
long range ensembles can settle on a pattern.

Rangel

&&

.AVIATION...
(18Z TAFS)
Issued at 1215 PM CDT Sat Aug 5 2023

VFR conditions should largely prevail over the next 24 hours, but
thunderstorms may bring occasional disruption this afternoon into
this evening. Best chance for thunder remains at GUY and AMA in
that order and have bumped mentions up to a PROB30 at GUY while
holding the VCTS mention for AMA. Expect additional refinements
as the afternoon goes on. Otherwise, winds will tend to be
southerly this afternoon before becoming out of the northeast
following the passage of a cold front this evening.

Ferguson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  89  66  93 /  20   0  20  10
Beaver OK                  66  84  63  85 /  70  10  50  10
Boise City OK              61  84  60  90 /  30  10  20  10
Borger TX                  68  91  67  95 /  30   0  30  10
Boys Ranch TX              66  91  65  95 /  20   0  20  10
Canyon TX                  65  91  65  94 /  20   0  20  10
Clarendon TX               70  91  70  92 /  20   0  20  10
Dalhart TX                 61  87  59  92 /  30  10  20  10
Guymon OK                  63  84  62  88 /  50  10  40  10
Hereford TX                66  92  67  95 /  20   0  20  10
Lipscomb TX                65  88  64  88 /  60  10  50  20
Pampa TX                   66  87  65  88 /  40   0  30  20
Shamrock TX                68  90  66  90 /  30   0  30  20
Wellington TX              71  93  69  93 /  20   0  30  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT this evening for TXZ317.

OK...None.
&&

SHORT TERM...77
LONG TERM....55
AVIATION...77
Hazardous weather outlook, Aug 5, 1:48 PM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
248 PM CDT Sat Aug 5 2023

OKZ001>003-TXZ001>020-317-060800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
248 PM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon through tonight across
the Texas and Oklahoma Panhandles. Some of these thunderstorms may
become severe. Large hail and damaging wind gusts will be the
primary hazards with any severe storms, with very large hail
possible in the northern Panhandles. Additionally, a tornado
cannot be ruled out in the northwestern Panhandles. A Severe
Thunderstorm Watch is in effect for the western Oklahoma and far
northwestern Texas Panhandle until 11 PM CDT.

A Head Advisory is in effect for Palo Duro Canyon until 9 PM
Saturday. Temperatures as high as 108 are possible during the
afternoon hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms may develop across the area Sunday night and Monday
night. A severe storm may occur Monday night with hail and
damaging winds the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 5, 1:34 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
234 PM CDT Sat Aug 5 2023

TXZ016-052000-
Deaf Smith TX-
234 PM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of southeastern Deaf
Smith County through 300 PM CDT...

At 233 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Hereford, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3475 10264 3486 10273 3496 10229 3475 10220
TIME...MOT...LOC 1933Z 270DEG 26KT 3483 10248

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SS
Special weather statement, Aug 5, 2:07 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
307 PM CDT Sat Aug 5 2023

TXZ012-052045-
Potter TX-
307 PM CDT Sat Aug 5 2023

...Strong thunderstorms will impact portions of Potter County through
345 PM CDT...

At 307 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Valley De Oro to 7 miles north
of Bushland. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amarillo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3525 10217 3531 10217 3554 10202 3558 10162
      3540 10162 3520 10180
TIME...MOT...LOC 2007Z 260DEG 20KT 3545 10193 3530 10207

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson

The radar

The Amarillo radar (KAMA), 19 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Potter

When
August 5, 2:44 PM CST to 3:05 PM CST
Where
Potter County, 5.81 mi WNW of Amarillo to 1.13 mi W of Amarillo
Measured
1.25 in hail
Reported by
Public
Coordinates
35.220, -101.920

Thunderstorm Wind, Sherman

When
August 5, 8:29 PM CST to 8:36 PM CST
Where
Sherman County, 2.33 mi WNW of Mallett
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
36.360, -102.140

Hail, Sherman

When
August 5, 8:40 PM CST
Where
Sherman County, 1.81 mi ESE of Mallett
Measured
1 in hail
Reported by
Public
Coordinates
36.340, -102.070

Thunderstorm Wind, Sherman

When
August 5, 9:08 PM CST to 9:18 PM CST
Where
Sherman County, 16.04 mi ESE of Lautz
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.140, -101.760

Hail, Hutchinson

When
August 5, 9:38 PM CST
Where
Hutchinson County, 7.03 mi WSW of Pringle
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.920, -101.570

Thunderstorm Wind, Hutchinson

When
August 5, 9:48 PM CST
Where
Hutchinson County, 1.38 mi N of Stinnett
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
35.840, -101.450

Thunderstorm Wind, Hutchinson

When
August 5, 9:51 PM CST
Where
Hutchinson County, 1.49 mi NNW of Fritch
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.650, -101.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129932, 1129945, 1129943, 1129946, 1129944, 1129947, 1129948.